Alert archive / South Carolina / Small Craft Advisories in 2021

Small Craft Advisory 42, NWS Charleston, SC

May 28, 2021

NWS Charleston, SC issued this small craft advisory at May 28, 2021, 10:04 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 28, 2021, 10:04 PM EDT (02:04 UTC)
Expired
May 29, 2021, 8:00 AM EDT
In force
10 hr
Issued by
NWS Charleston, SC

The text

As transmitted.

124 
WHUS72 KCHS 290204
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
1004 PM EDT Fri May 28 2021

AMZ350-291015-
/O.NEW.KCHS.SC.Y.0042.210529T0204Z-210529T1200Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
1004 PM EDT Fri May 28 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 3 to 5 ft.

* WHERE...South Santee River to Edisto Beach out 20 NM.

* WHEN...Until 8 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
324 
WHUS72 KCHS 290406
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
1206 AM EDT Sat May 29 2021

AMZ350-291200-
/O.CON.KCHS.SC.Y.0042.000000T0000Z-210529T1200Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
1206 AM EDT Sat May 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WHAT...Southwest winds 20 kt with gusts up to 25 kt and seas 3 
  to 5 ft.

* WHERE...South Santee River to Edisto Beach out 20 NM.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
532 
WHUS72 KCHS 290552
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
152 AM EDT Sat May 29 2021

AMZ330-291200-
/O.EXA.KCHS.SC.Y.0042.000000T0000Z-210529T1200Z/
Charleston Harbor-
152 AM EDT Sat May 29 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and 
  waves 1 to 2 feet.

* WHERE...Charleston Harbor.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ350-291200-
/O.CON.KCHS.SC.Y.0042.000000T0000Z-210529T1200Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
152 AM EDT Sat May 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WHAT...Southwest winds 20 kt with gusts up to 25 kt and seas 3 
  to 5 ft.

* WHERE...South Santee River to Edisto Beach out 20 NM.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
121 
WHUS72 KCHS 290718
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
318 AM EDT Sat May 29 2021

AMZ330-291200-
/O.CON.KCHS.SC.Y.0042.000000T0000Z-210529T1200Z/
Charleston Harbor-
318 AM EDT Sat May 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and 
  waves 1 to 2 feet.

* WHERE...Charleston Harbor.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ350-291200-
/O.CON.KCHS.SC.Y.0042.000000T0000Z-210529T1200Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
318 AM EDT Sat May 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WHAT...Southwest winds 20 kt with gusts up to 25 kt and seas 3 
  to 5 ft.

* WHERE...South Santee River to Edisto Beach out 20 NM.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
496 
WHUS72 KCHS 291133
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
733 AM EDT Sat May 29 2021

AMZ330-291245-
/O.EXP.KCHS.SC.Y.0042.000000T0000Z-210529T1200Z/
Charleston Harbor-
733 AM EDT Sat May 29 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

$$

AMZ350-291245-
/O.EXP.KCHS.SC.Y.0042.000000T0000Z-210529T1200Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
733 AM EDT Sat May 29 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this small craft advisory went out at May 28, 8:03 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, May 28, 8:03 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Charleston SC
803 PM EDT Fri May 28 2021

.SYNOPSIS...
A cold front will push through the area Saturday night,
followed by high pressure from the north into the middle of
next week. The high will then move further offshore late in the
week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Early this evening: Radar imagery shows the sea breeze steadily
moving inland with a cumulus field that has almost completely
dissipated. Some high clouds are starting to stream in,
associated with a line of convection across Alabama and north
Georgia. The overnight is expected to be dry, though diminishing
showers could approach the far inland zones around sunrise.
Forecast rain chances do increase in this area late, but are
held in the 20 percent range across Allendale, Screven, Jenkins,
Bulloch, and Candler counties.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday and Saturday night: A deep, but positively tilted
trough will develop across the Ohio and Tennessee Valley
Saturday, then move into the area at night as it becomes more
neutrally oriented. At the surface, a northeast to southwest
aligned cold front will drift through the Southeast, reaching
the forecast area during the evening, and passing offshore
before midnight. The front has a slow progression into and
through the area initially since it is generally parallel to the
flow aloft, and there is expected to be at least one wave of
low pressure forming along the front over the Midlands and/or
Pee Dee of South Carolina.

While we can't rule out a few showers and t-storms along the
northwest tier early on with a weak short wave, much of the
morning will be under the influence of subsidence and NVA in
wake of this feature. The better chances for convection will
come in the afternoon and the evening, as the front draws a
little closer and there is the interaction of boundaries with
the sea breeze that looks to reach close to or a bit east of the
I-95 corridor.

Deep layered shear isn't overly impressive and MLCAPE looks to
be only around 1000-1500 J/kg. Given quite a bit of dry air
above 600- 700 mb, the strength of the updrafts will be somewhat
curtailed. Thus we have gone no higher than 40% PoPs. But it
looks to be the first rainfall for many places in over two
weeks, albeit generally less than 1/4 inch.

Where there is an interaction of boundaries the updrafts could
tap into some of that drier mid level air, and maybe result in
an isolated non-zero severe risk.

Convection will wane quickly from west to east at night, as the
cold front pushes into the ocean, and a post-frontal trough
moves in the South Carolina counties overnight from the north.

Temperatures look to peak close to 90F everywhere inland from
the barrier islands, and with the arrival of a somewhat cooler
and drier air mass after midnight, lows will fall to the upper
50s and lower 60s most places inland; middle 60s along the
coast.

Sunday through Monday: The trough aloft passes through on
Sunday and is followed by zonal flow on Monday. Simultaneously
at the surface, high pressure builds from the north Sunday, then
shifts into the immediate Atlantic waters Monday. The lack of
forcing and moisture will preclude any mention of rainfall. It's
a noticeable change in air mass from what we've recently had,
and the resulting temperatures will end up below climo.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
High pressure building near the coast and over the Atlantic
will block any upstream cold fronts from getting this far
southeast through the entire week. The zonal flow aloft will
temporarily give way to ridging, before the next trough develops
far to the west and northwest Thursday and Friday. The first
half of the week looks to have minimal forcing for ascent and/or
moisture, but some better forcing and moisture arrive by later
in the week. For now we have no rainfall in the forecast through
Tuesday night, small chances Wednesday along the sea breeze,
then higher chances Thursday and Friday. Thermodynamics and
shear aren't that impressive, so the severe potential looks
quite low at this stage. Temperatures will climb to near or even
slightly above climo given 850 mb temperatures and low level
thickness near or above average for early June.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions are expected to prevail through 00z Sunday. The
main forecast challenge will be the potential for showers and
thunderstorms Saturday afternoon. Isolated to scattered showers
and thunderstorms are anticipated across the area, but
confidence in direct impacts is low. For now, have introduced a
VCSH at KCHS, KJZI, and KSAV beginning around 18-19z. Can't rule
out some brief reductions in visibility as showers and
thunderstorms pass through, but details including timing and
likelihood will have to be worked out with subsequent TAF
issuances. Southwest winds could gust up to around 20 knots in
the afternoon.

Extended Aviation Outlook: VFR conditions are expected to
prevail. Diurnal convection could occur Wednesday, mainly on
the sea breeze.

&&

.MARINE...
The southwest gradient over the nearshore SC waters tightens a
bit tonight as a front approaches. Our current forecast keeps
gusts just below 25 kt so we have opted not to issue an SCA for
tonight.

Saturday: The pressure gradient will tighten between the sub-
tropical ridge and an upstream cold front through the day. That
along with a boost from the sea breeze will push winds close to
advisory levels in Charleston Harbor and on the Charleston
County Atlantic waters during the late morning and afternoon.

On average winds will be SW at 15 or 20 kt, with gusts as high
as 25 kt or so, especially over AMZ330 and AMZ350. Seas will
hold around 3 to 5 feet, and highest on the Charleston County
ocean waters.

Mariners should remain alert for isolated to scattered t-storms
moving in late in the day and during the evening hours.

Saturday night: The cold front will move through the marine
area early at night, clearing the local waters by 06Z. This is
followed by a weak post-frontal trough from the north late at
night over the South Carolina zones. Winds will shift from SW
early on to the W and NW behind the cold front, then clock
further around to the NW and N with the trailing trough. Any
lingering 25 kt gusts in the evening will come to an end, and
winds and seas will stay below advisory thresholds thereafter.

Sunday through Wednesday night: High pressure will dominate
conditions as it builds in from the north early in the week, and
eventually slide into the ocean and gradually further offshore
with time. No advisory conditions appear to occur through the
entire forecast period.

Rip Currents: Although there is some question as to how much
swell energy will reach the beaches, given that it is a holiday
weekend and to better "mesh" with WFOs ILM and JAX, we opted for
a Moderate Risk of Rip Currents at all beaches Saturday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...33
LONG TERM...33
AVIATION...BSH/33
MARINE...JRL/33
Hazardous weather outlook, May 28, 3:38 PM EDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
338 PM EDT Fri May 28 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-291945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
338 PM EDT Fri May 28 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048>051-291945-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
338 PM EDT Fri May 28 2021

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:28 PM EDTSmall Craft AdvisoryCHS3 hr

Nearby

Small Craft Advisories in South Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.